Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Carys

Been a long time!! (This is more like a long-term update.)

Recommended Posts

Hello!

I'm not sure if there is anyone still around on these boards that remember me, but I went on an Accutane course back in Aug '05-Mar '06 and had a journal here. I just wanted to come back and let everyone know how it's been.

First, let me say that 'tane has been pretty much the only thing that has worked for me long-term. At this present time, I do still get little dots here and there, but they are more like irritation type zits that disappear within hours of showing up (and I'm talking maybe 2-3 at a time, tops). Plus, they are miniscule and only seen by me, because I still (like many people w/a history of moderate-to-severe acne) have this innate desire to overly-analyze my skin 1mm away from the mirror. I have had a few moderate zits since getting off of 'tane in March '06, but they're usually along the hairline (probaby from hair products). My skin is still, for the most part, not oily unless it's ridiculously hot outside or I'm working out. Honestly, it still has a tendency to be too dry at times, and I use Cetaphil cream for a moisturizer.

The redness that accompanies the course of Accutane treatment went away for me a few months after transitioning to Tazorac .1% cream, which I am still on. I also take Yasmin bcp, which I also switched to at the end of my 'tane course. Together, I'm sure they have a lot to do with the state of my skin today. In fact, Tazorac has been awesome, because not only does it help keep my skin clear, it's helped to reduce the size and appearance of my scars. Plus, it's amazing for wrinkles, and people routinely mistake me for being in my early 20s, when in fact I'm about to be 30. I routinely get compliments on my skin these days, which amazes me, because even though I realize it's a billion times better than it was back in '05 I still have the residual mentality at times of having "bad skin." Anyway, I still live with the fear that it's possible it could come back, but I try to console myself by remembering that I can always argue my case to try 'tane again if I need to.

The lasting side-effects from the course that I've personally experienced vary from mild to somewhat serious. During the last month or so of treatment on 'tane, I began to get hives all the time. Unfortunately, I still get them, although they're not as profuse or severe as they were when I was on 'tane. I also am much more sensitive to the sun. I've always had a history of sun poisoning, but now it's much worse. So, no more tanning for me! Finally, during 'tane my lower back began to ache more, especially when I was lying down. That symptom has gotten worse over the years, and I'm worried it may have some major implications in the future. However, I also work in a field where I'm making serious demands on my body physically, so it's hard to say specifically if 'tane was the major culprit in that issue. A temporary, but alarming, side-effect I experienced a few months after getting off 'tane was some pretty disconcerting hair-loss. At that time, I deliberately kept my hair shortish to not call much attention to the hair loss, but my stylist noted it. Fortunately, that stopped after awhile and now my hair is a bit longer than shoulder-length and just fine.

My routine these days concering skin care includes washing with Purpose gel cleanser and using the Tazorac at night. In the mornings after working out, I cleanse with the Purpose, moisturize with Cetaphil cream, and use a tiny dab of bp all over my face to just keep the surface zits away. I take my Yasmin bcp daily. My makeup routine is very minimal, with no foundation at all unless it's a special occasion. I use a concealer on my eye area to mask my dark circles, a natural blush on my cheeks, pressed powder all over to make a neat appearance, and usually only mascara on upper lashes. If I'm in a festive mood, I'll wear some shadow and liner, but usually I keep it simple day to day.

Again, 'tane kind of saved my life, in a way. After I got off the meds, I hit school full-force and am in my last year of classes. I'm much more confident, and in the event that I do wind up with a zit here or there, I try to realize that I don't need to let it rule my life. I'm not as shy anymore, because I feel more confident about my overall appearance of my skin. Do I still worry that I may have a relapse? Of course, but I'm trying to also appreciate and be grateful for this time where I have been able to more or less count on my skin NOT freaking out or misbehaving in egregious ways today. I just try to take it one day at a time, which is all anyone can do when dealing with stubborn acne/skin related issues. I'm certainly not perfect, especially when talking about my skin, but it's so much better than it was three years ago when I was struggling with the socially crippling condition of moderately-severe acne.

I hope everyone else is finding themselves to be better off after Accutane. :surprised:

Link to post
Share on other sites
Sorry to hear about the lasting side-effects of Accutane, but it's inspiring to read of how it's changed you for the better and made your life easier to live. Thanks for sharing.

No problem. When I was journaling my time on Accutane, I remember people kind of complaining about those who got clear and moved on. I wound up one of those people, so I thought today I'd come back and give an update. Usually, it's only those who haven't had long-term clearing that you hear from, which can seem really depressing when you're hoping Accutane will work for you.

I forgot to mention, but I had moderately-severe acne before Accutane. Usually, I had about four to five large, cystic pimples at any given time, clustered on the sides of my mouth and at the temples, with EXTREMELY oily skin. Just to give a frame of reference.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×